Florida, 2006

Damaging Wind in Florida, August 4, 2006

August 4, 2006 · NWS JAX · 1 event in 1 county or zone

S. 90 in Glen St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several trees were down north of U.S. 90 in Glen St. Mary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM EST, 6 hours earlier.

Area forecast discussion, Aug 4, 1:15 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT FRI AUG 4 2006

...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
LARGE SPIRALING UPPER LOW OVER THE CNTRL FL REGION WILL VERY SLOWLY
DRIFT WEST THROUGH THE PERIOD. SCTD STRONG TSTMS WILL DEVELOP THIS
AFTERNOON AND EVENING AS MID LEVEL LAPSE RATES ARE QUITE STEEP WITH
500MB TEMPS DOWN TO -7 TO -9 C. LACK OF DEEP MOISTURE NOTED HERE AT
JAX WITH PWAT ONLY ABOUT 1.5 BUT DEEPER MOISTURE TOWARD THE WEST
WITH TAE RAOB SHOWING OVER 2 SHOULD SUPPORT SLIGHTLY MORE COVERAGE
ALONG THE I-75 CORRIDOR. LOW LEVEL WESTERLIES HAVE THUS FAR
PREVENTED ANY ATLC COAST SBRZ PENETRATION AND COVERAGE OF ANY SVR
TSTMS WITH DAMAGING WINDS AND HAIL WILL DEPEND ON HOW FAR ATLC SBRZ
CAN PUSH INLAND THIS EVENING.

OVER THE WEEKEND...UPPER LOW WILL PULL AWAY AND SOME DEEPER MOISTURE
WILL SLIDE IN UNDER SELY FLOW ALOFT AND THIS WILL TRIGGER MORE
CLIMO-LIKE SCTD AFTERNOON/EVE TSTM ACTIVITY BOTH DAYS WITH 40-50%
COVERAGE OF TSTMS ACRS INLD AREAS AND ENOUGH EASTERLY COMPONENT OF
THE SFC TO 500 MB FLOW WILL HELP PUSH THE ATLC COAST SBRZ INLD. SOME
LINGERING COOL 500MB TEMPS WILL AID IN STEEP MID LVL LAPSE RATES AND
A FEW PULSE SVR TSTMS EXPECTED OVER THE WEEKEND AS WELL WITH SOME
DAMAGING WINDS AND SMALL HAIL PSBL. MAX TEMPS WILL BE TEMPERED A BIT
WITH MAINLY LOWER TO MID 90S EXCEPT NEAR 90 AT THE COAST WITH HEAT
INDICES IN THE 100 TO 105 RANGE EACH DAY.

.LONG TERM...MONDAY THROUGH FRIDAY...
DEPARTING UPPER LOW WILL LEAVE A WAKE OF DRIER AND MORE STABLE AIR
OVER THE FL PENINSULA THROUGH MUCH OF THE WEEK WITH A NARROW RIBBON
OF DEEPER MOISTURE ACRS SERN GA. THIS WILL SUPPORT POPS IN THE
20-30% RANGE ACRS NERN FL FOR MUCH OF THE WEEK WHILE DEEPER MOISTURE
TO THE N WILL SUPPORT 30-50% POPS ACRS SERN GA EACH AFTERNOON AND
EVENING. E TO SELY MEAN LAYER FLOW WILL THRUST MUCH OF THE TSTM
ACTIVITY INLAND EACH DAY. MAX TEMPS WILL REMAIN IN THE LOWER TO MID
90S WITH HEAT INDICES NEAR NORMAL IN THE 100 TO 105 RANGE EACH DAY.

&&

.MARINE...WINDS COMING AROUND TO SW AND EXPECT FURTHER BACKING AS
SEA BREEZE FINALLY MAKES INROADS TO E COASTAL ZONES. WINDS CURRENTLY
AROUND 10 KT AND SEAS ABOUT 2 FT. INTERESTING TO NOTE THAT
FERNANDINA AND ST AUGUSTINE BUOYS REPORT A 1 FOOT SWELL OF 14-15
SECONDS BUT UNCERTAIN WHETHER THIS IS FROM WHEN CHRIS WAS A T.S. OR
FROM A STORM SYSTEM FURTHER OUT TO SEA. IN ANY CASE...WLY FLOW WILL
TRANSITION TO S AND SE DURING THE WEEKEND AS CHRIS MOVES WELL TO OUR
S AND RIDGE AXIS LIFTS NWD INTO GA BY EARLY NEXT WEEK. SEAS MAINLY
STAY IN THE 2-4 FT RANGE.

&&

.AVIATION...WLY FLOW AND LITTLE BOUNDARY INITIATION GOING ON AT THIS
TIME SO VCTS AND TEMPO TSRA FOR LATER THIS AFTERNOON ARE ON TARGET.
HOWEVER...WILL NEED TO MONITOR SSI AND CRG FOR POSSIBLE INSERTING
TEMPO TSRA BUT LOOKING AT VIS IMAGERY AND METARS CURRENT TAFS ARE ON
TRACK. ANY TSRA THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG
OUTFLOW WELL AWAY FROM THE PARENT STORM WITH WINDS POSSIBLY
EXCEEDING 25 KT AT SOME TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  96  74  93 /  30  50  30  40
SSI  77  92  78  89 /  30  40  20  40
JAX  75  92  74  90 /  30  50  30  40
SGJ  76  89  77  87 /  30  40  30  40
GNV  73  92  73  91 /  30  50  40  40
OCF  72  93  73  91 /  30  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...HESS
MARINE/FIRE WX...SHASHY
AVIATION...SHASHY
Hazardous weather outlook, Aug 4, 10:30 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT FRI AUG 4 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 AM EDT FRI AUG 4 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HEAT INDICES OF 105 TO 109 DEGREES EXPECTED TODAY...
...STRONG TO LOCALLY SEVERE STORMS POSSIBLE THIS AFTERNOON...

VERY HOT CONDITIONS WILL CONTINUE TODAY WITH TEMPERATURES THIS
AFTERNOON TOPPING OUT IN THE MID TO UPPER 90S. THIS IN COMBINATION
WITH HIGH HUMIDITY WILL PUSH HEAT INDICES OVER TO BETWEEN 105 TO 109
DEGREES DURING THE AFTERNOON HOURS. EFFECTS CAN BE MINIMIZED BY
REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR
NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF
POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS
AFTERNOON...WITH GREATEST COVERAGE EXPECTED OVER THE GEORGIA PORTION
AS WELL AS ALONG THE INTERSTATE 95 CORRIDOR OF NORTHEAST FLORIDA. IN
ADDITION...FOR SOUTHERN SECTIONS OF THE FORECAST AREA...STRONG TO
LOCALLY SEVERE STORMS WILL BECOME MORE LIKELY THROUGH THE LATE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE REGION. LARGE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH
WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY...GENERALLY SOUTH OF
THE INTERSTATE 10 CORRIDOR. SLOW STORM MOVEMENT MAY ALSO LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/HESS

In the hours before

Special weather statement, Aug 4, 6:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
732 PM EDT FRI AUG 4 2006

FLZ030-050000-
UNION-
732 PM EDT FRI AUG 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 800 PM EDT...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF LAKE BUTLER...MOVING
NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND LAKE BUTLER...JOHNSTOWN AND DUKES THROUGH 800 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 4, 6:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
739 PM EDT FRI AUG 4 2006

FLZ032-050015-
CLAY-
739 PM EDT FRI AUG 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 815 PM EDT...

AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF LAKESIDE...STATIONARY.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKESIDE...
ORANGE PARK...DOCTORS INLET AND BELLAIR THROUGH 815 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 4, 6:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT FRI AUG 4 2006

FLZ032-050030-
CLAY-
740 PM EDT FRI AUG 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 830 PM
EDT...

AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ORANGE PARK TO 10 MILES
NORTHWEST OF MIDDLEBURG...MOVING SOUTHWEST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BELLAIR...ORANGE
PARK...LAKESIDE...PENNEY FARMS...MIDDLEBURG...KINGSLEY...GREEN COVE
SPRINGS...DOCTORS INLET AND ASBURY LAKE THROUGH 830 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

WOLF
Special weather statement, Aug 4, 6:43 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
743 PM EDT FRI AUG 4 2006

FLZ023-050015-
BAKER-
743 PM EDT FRI AUG 4 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 815 PM EDT...

AT 743 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF MACCLENNY...OR 19
MILES NORTHEAST OF RAIFORD...MOVING WEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MACCLENNY...SANDERSON AND
GLEN SAINT MARY THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Local storm report, Aug 4, 6:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
751 PM EDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 N PEARSON             31.34N 82.85W
08/04/2006                   ATKINSON           GA   EMERGENCY MNGR

            DAMAGE TO HAY BARN AND CHICKEN HOUSE. SEVERAL TREES DOWN.

0520 PM     TSTM WND DMG     2 NW LIVE OAK           30.31N 83.01W
08/04/2006                   SUWANNEE           FL   LAW ENFORCEMENT

            DAMAGE TO HORSE BARN AND PORTION OF ROOF ON HOME DAMAGED.
            TIME APPROXIMATED FROM RADAR.

0705 PM     TSTM WND DMG     2 N WORTHINGTON SPRINGS 29.96N 82.42W
08/04/2006                   UNION              FL   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND TREES DOWN ALONG SW 239A.

&&

CAMP
Local storm report, Aug 4, 6:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
759 PM EDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     KINGSLAND               30.79N 81.66W
08/04/2006                   CAMDEN             GA   NWS EMPLOYEE

            ON HIGHWAY 40 1 1/4 MILES WEST OF I-95. THREE 8 BY 10
            STORAGE BLDGS AND ONE 10 BY 20 STORAGE BLDG DESTROYED. ON
            BOONE ST. NUMEROUS TREE LIMBS BROKEN, SEVERAL PINE TREES
            SNAPPED AT 15 FEET LEVEL.

&&

PKEEGAN

The radar

The Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baker

When
August 4, 7:15 PM EST
Where
Baker County, 1 mi N of Glen St Mary
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -82.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521778.